Alt high and lithium

Hi all, I am female aged 41 and I suffer with bipolar disorder for which I take lithium, a lifeline drug for me. I have regular blood tests as lithium levels need to be checked. Today I have been told that my alt levels have gone from 11 to 160 in five weeks time. My gp said I would have to stop lithium and have a repeat test followed by a scan. He would not discuss with me why my level would suddenly jump up like this. I have been on lithium for 10 years. Any thoughts from any one would be helpful , thank you.

Last edited by

4 Replies

oldestnewest
  • Sorry but I got the letters wrong , I have a hearing impairment and gp has a strong accent. It is alt level of 160

  • Phew Julie that's a relief !!! You probably got no replies earlier because an AFP score of that magnitude would not have been very good news since AFP (Alpha-Fetoprotein) is a tumour marker given off by some liver cancers and I guess no one on here would want to break that sort of news to someone on line. It was definitely a discussion to be had with medics.

    ALT (alanine aminotransferase) on the other hand is an enzyme which is present in the liver and some other organs and when the liver is stressed/inflamed or damaged more gets released into the blood stream hence a rise in figures. Your current rise is possibly indicating that you currently have some inflammation of your liver which may possibly be due to ongoing medication or indeed other causes which is no doubt why your doctor wishes to retest bloods and carry out a scan just to check on your liver health. Although your figures have risen and are outwith normal range it is no where near as high as some patients get.

    Fingers crossed that this is a temporary blip for you and that you get proper answers after your scan and follow up tests and that all gets back on track. It'll no doubt be a worry for you if your current successful drug regime is the cause of this change but try to keep calm just now, your doctors are clearly on the ball and things seem to be moving along now that they've identified a potential issue.

    All the best to you going forward, relieved for you that you misheard the letters because I bet a few of us were aware of what the other meant and were worried for you.

    Katie xx

  • Than you for pointing that out Kate I am very sorry for any upset I may have caused by getting it wrong.

    I am waiting for second test results. I wish my gp would have just explained it to me.

    Apologies again if I caused anyone distress over my error, I have amended the original post so I don't cause any more alarm

  • You didn't upset anyone but none of us would have wanted to upset you either by pointing out what a high AFP score could have meant. Mishearing is common and especially with all these shortened versions of results.

    Anyway mistake cleared up, onwards and upwards.

    All the best to you, Katie xx

You may also like...